Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 14, 2022, 6:50 PM EDT for Clinton County, Ionia County, Michigan. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2022, 6:50 PM EDT (22:50 UTC)
- Expired
- May 14, 2022, 7:09 PM EDT
- In force
- 19 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clinton County, MI, Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 67 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WUUS53 KGRR 142250
SVRGRR
MIC037-067-142330-
/O.NEW.KGRR.SV.W.0013.220514T2250Z-220514T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
650 PM EDT Sat May 14 2022
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Northeastern Ionia County in south central Michigan...
Western Clinton County in south central Michigan...
* Until 730 PM EDT.
* At 649 PM EDT, a severe thunderstorm was located 7 miles south of
Carson City, or 10 miles northeast of Ionia, moving southeast at 15
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
St. Johns... Fowler... Westphalia...
Lyons... Maple Rapids... Muir...
Pewamo... Hubbardston...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4283 8465 4302 8502 4312 8495 4312 8467
4307 8448
TIME...MOT...LOC 2249Z 297DEG 12KT 4307 8488
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
041 follow-up statement
031
WWUS53 KGRR 142309
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
709 PM EDT Sat May 14 2022
MIC037-067-142319-
/O.CAN.KGRR.SV.W.0013.000000T0000Z-220514T2330Z/
Ionia MI-Clinton MI-
709 PM EDT Sat May 14 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IONIA AND WESTERN
CLINTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4283 8465 4302 8502 4312 8495 4312 8467
4307 8448
TIME...MOT...LOC 2306Z 297DEG 12KT 4304 8480
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:41 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 14, 3:41 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 341 PM EDT Sat May 14 2022 LATEST UPDATE... Discussion/Marine .DISCUSSION...(This evening through next Saturday) Issued at 341 PM EDT Sat May 14 2022 - Storms end early this evening The primary cold front is moving through Southwest Michigan as I write this. As we expected the storms developed largely near and east of US-127 early this afternoon and then slowly moved east from there. There was some small to moderate size hail, I saw wind gusts in the 30 to 40 mph range from some of the storms. Being slow moving storms, mesonet rainfall up to near an inch occurred too. By 4 pm the storms should be totally out of our area. Overnight skies should really clear but the air coming in is not all that cold, still we should see lows in the 50s, maybe mid to upper 40s near Clare. - Second cold front brings showers later Sunday The real cold front (actually brings colder air) comes through Sunday evening. This system has a coupled jet and will have some decent rainfall with it. Problem is the couple jet is south of Michigan. I get the impression most of the rain with this will stay south our our CWA. Still, it is not out of the question, south of I-96 we could see a 1/4 inch of rain even so. Again this would be late in the day until around sunrise Monday. - Third cold front brings coldest air of the week Monday The coldest air comes in behind the third cold front which is associated with a northern stream shortwave and cold core upper low that moves through later Monday into early Tuesday. Most of Monday should be dry but scattered showers are possible late in the day into the mid evening. Skies should clear after midnight. That will bring the coldest air of the week with it. Lows by Tuesday morning could be in the mid 30s north of Route 20. I expected some patchy frost, not so much Tuesday morning but Wednesday morning as the suffuse high moves through and the polar jet lifts north of the area again. Highs will only be in the 60s, Monday, Tuesday and Wednesday. That is 5 to 10 degrees below normal by next week. - Next risk for rain is Wednesday into Thursday Our next system is shortwave from the western Pacific Ocean that moves in tandem with a northern stream system. This seems to want to create a coupled jet, if the systems end up being close enough for that to actually work then we would see some rain Wednesday night into Thursday. Both systems look very unimpressive so I would not expect to much rain from this, even if in can figure out a way to bring us rain at all. - Warming by the weekend Yesterday next weekend was looking impressively warm since the next Pacific system was forecast to develop a rather deep and large closed upper low over the western Plains. That developed a decent upstream ridge. That in turn brought up very warm air. Today's model runs are flatter with this system. That will mean not nearly as warm of weather and better risk of shower since the front would stall near us and we would get a series shortwaves about 18 hours apart. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 207 PM EDT Sat May 14 2022 For the most part I expect solid VFR conditions through Sunday. There is a developing line of strong thunderstorms from near Lansing to Jackson. These will be out of our TAF sites (JXN and LAN) by 19z if not sooner. The line of storms on the cold front is dissipating in favor to the line from JXN too LAN. Once that line of storms is out of the way, there will be layered mid clouds till around 00z then skies should clear nearly totally. Winds will become light and variable by 06z. The next cold front will bring more layered clouds by midday Sunday. Some showers are possible during the late afternoon into the evening on the second and stronger cold front. I do not see thunderstorms with this front through. && .MARINE... Issued at 341 PM EDT Sat May 14 2022 At this point I do not see much of threat for issuing a small craft advisory in the next 3 days. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && DISCUSSION...WDM AVIATION...WDM MARINE...WDM
Hazardous weather outlook, May 14, 4:50 AM EDT, 14 hours before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 450 AM EDT Sat May 14 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 450 AM EDT Sat May 14 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are likely this afternoon, mainly east of US-131. There is a small chance for thunderstorms to produce localized strong to severe wind gusts. Downpours will tend to be hit-or-miss. Lightning is a hazard in any thunderstorm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Locations which do not receive a soaking rainfall on Saturday, and especially those that have not received substantial rain in over a week, will remain under increased fire weather concerns on Sunday due to dry air. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but spotters are encouraged to report any local severe weather via amateur radio networks, phone, or social media. LMZ844>849-150900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 450 AM EDT Sat May 14 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Areas of fog may develop over Lake Michigan today into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 14, 1:16 PM EDT, 5 hours 34 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 116 PM EDT Sat May 14 2022 MIZ067-074-141815- Ingham MI-Jackson MI- 116 PM EDT Sat May 14 2022 ...Thunderstorms will impact portions of Jackson and Ingham Counties through 215 PM EDT... At 115 PM EDT, Doppler radar was tracking thunderstorms near Leslie, or 11 miles north of Jackson, moving east at 15 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Jackson... Mason... Williamston... Leslie... Stockbridge... Brooklyn... Grass Lake... Vandercook Lake... Leoni... Napoleon... Norvell... Bunker Hill... Webberville... Horton... Dansville... Eden... Bell Oak... Rives Junction... Sunset Beach... Michigan Center... PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4207 8454 4276 8440 4277 8416 4207 8413 TIME...MOT...LOC 1715Z 255DEG 12KT 4241 8440 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH 04
Local storm report, May 14, 3:08 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
308 PM EDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 1 SSW MOUNT PLEASANT 43.58N 84.79W
05/14/2022 E0.50 INCH ISABELLA MI PUBLIC
&&Local storm report, May 14, 3:22 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL JACKSON 42.24N 84.40W
05/14/2022 E0.75 INCH JACKSON MI PUBLIC
&&Special weather statement, May 14, 6:29 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
629 PM EDT Sat May 14 2022
MIZ046-052-142315-
Isabella MI-Gratiot MI-
629 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of northeastern Gratiot
and southeastern Isabella Counties through 715 PM EDT...
At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Pleasant, moving southeast at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Mount Pleasant... Alma... St. Louis...
Shepherd... Breckenridge... Forest Hill...
Delwin...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4331 8468 4363 8486 4372 8465 4368 8461
4347 8461 4347 8438 4346 8437 4345 8437
TIME...MOT...LOC 2228Z 329DEG 10KT 4362 8471
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
04The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 1:16 PM EDT | Special Weather Statement | GRR | Ingham, Jackson | 59 min |
| May 14, 1:57 PM EDT | Areal Flood Advisory | GRR | Jackson | 3 hr |
| May 14, 2:16 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 29 min |
| May 14, 6:29 PM EDT | Special Weather Statement | GRR | Isabella | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.